Kentucky, 2021

Winter Storm and Heavy Snow in Kentucky, February 17 to 18, 2021

February 17 to 18, 2021 · NWS JKL · 73 events in 32 counties and zones

A winter storm brought heavy snow to eastern Kentucky on February 17th and 18th 2021. Storm total snowfall amounts varied from as little as an inch to as much as 6 inches in a couple of locations.

Where it happened

Every event with a place to put it; 73 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A winter storm brought heavy snow to eastern Kentucky on February 17th and 18th 2021. Storm total snowfall amounts varied from as little as an inch to as much as 6 inches in a couple of locations. Many locations around the area received 3.5 to 4 inches of snow from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 4:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 4:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EST Wed Feb 17 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 429 PM EST WED FEB 17 2021

While we remain in an area of relative subsidence this afternoon,
this will all change heading into this evening as a vort max
crossing the lower Mississippi river valley ejects northeastward
this evening. Strong forcing aloft will lead to widespread
precipitation breaking out into the evening hours and continuing
overnight. Thermal profiles support all snow to start tonight
(perhaps a brief period of sleet at the onset). We have some
frontogenetical forcing that could lead to banded precipitation
tonight and that seems to be best along or just south of the Hal
Rogers Parkway. If this band develops, snowfall rates could exceed
1 inch per hour. Even if the band does not develop, snowfall rates
should be sufficient to generate a widespread 4 inches across most
of the current warning area. Plan to stick with the advisory in
Fleming county as amounts should be lesser to the far north. We
may even struggle to reach 4 inches across the northern half of
the warning area, but given the potential for significant impacts
to places that have already seen ice, opted to not make any
changes right now.

We should get dry slotted fairly well early Thursday, so that
should end the heavy precipitation threat. However, could be
potential for freezing drizzle, so will continue with the warning
through the day. However, in all likelihood, the warning may need
to be transitioned to a winter weather advisory or SPS at some
point tomorrow morning. Any freezing drizzle should have minimal
impacts with the main impacts coming from the heavy wet snow
tonight. We could get a bit more ice by the afternoon as we get
some ascent in the dry slot and that could allow for a few snow
showers to develop Thursday afternoon, but not great confidence on
the scenario right now. By Friday night, looks like the shallow
moisture will linger, leading to a continued threat for freezing
drizzle. Again, may need an SPS or advisory for this threat, but
will evaluate that at a later time. Temperatures will turn sharply
colder late Thursday night as this system finally departs.

.LONG TERM...(Friday through Wednesday)
Issued at 320 PM EST WED FEB 17 2021

After some lingering winter weather on Friday, there finally
appears to be some light at the end of the tunnel for the folks of
eastern Kentucky. Cold air and moisture lingering behind a
departing area of low pressure, will allow for isolated instances
of freezing rain, freezing drizzle, and sleet to linger around
eastern Kentucky during the day on Friday. Little if any
additional ice or snow accumulation is expected from that last
round of precipitation. After that, we should see a ridge of
high pressure settle over the region over the weekend, which
should bring dry weather and a gradual warming trend to the area.
As drier air moves in on Saturday, cloud cover will retreat from
south to north through out the day, giving way to mostly clear
skies by Saturday afternoon. This trend is expected to continue
Saturday night. As winds shift to the south Saturday night and
Sunday, temperatures will warm quite a bit, especially on Sunday.
In fact, we may see highs topping out in the mid to upper 40s for
most locations.

Another round of precipitation is on tap from late Sunday through
late Monday, as another area of low pressure moves across the
region. This system will be fairly progressive, and temperatures
should be warm enough by then to keep wintry precip at a minimum.
A mixture of rain and snow should be the worst weather we see to
begin the new work week. Some very light snow accumulations may
occur for some locations if the snow can fall hard enough at
times, but all in all it should be a minimal event. The increased
cloud cover and precip on Monday will keep temperatures a bit
cooler than what we anticipate for Sunday. Highs on Monday still
won't be too bad, with max values in the low to mid 40s expected.
After the precip ends Monday evening, and another ridge of high
pressure moves in, we may see a trend of the warmest temperatures
around eastern Kentucky that we have seen in many weeks. The
current model data is suggesting we could see highs in the upper
40s to lower 50s around eastern Kentucky next Tuesday and
Wednesday. This all sounds great, but we always have to be
cautious when looking and forecast model data that far out in the
future, so we will continue to that part of the forecast with a
grain of salt for now. However, it is nice to finally see the
forecast data trending toward warmer, non-winterlike conditions
for the first time in what seems like a very long time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 250 PM EST WED FEB 17 2021

Low ceilings are hanging tough this afternoon with low level
northeast flow. This may keep MVFR/IFR cigs around through much of
the afternoon. Our next system will bring more precipitation into
east Kentucky tonight with widespread snow through the overnight
hours, transitioning to drizzle or freezing drizzle around 12z in
the morning. The drizzle and fog may stick around through much of
tomorrow keeping IFR or MVFR conditions going.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST Thursday for KYZ050>052-
058>060-068-069-079-080-083>088-104-106>120.

Winter Weather Advisory until 7 PM EST Thursday for KYZ044.

&&

SHORT TERM...KAS
LONG TERM...AR
AVIATION...KAS
Hazardous weather outlook, Feb 17, 3:49 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 PM EST Wed Feb 17 2021

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-190000-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
349 PM EST Wed Feb 17 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow, which could be heavy at times, is expected to develop this
evening and continue overnight. A changeover to rain is possible
south of the Hal Rogers Parkway late tonight, before the heavy
precipitation ends around dawn. Moderate to heavy accumulations of
snow are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of freezing drizzle may be seen from Thursday through
Friday morning. There is also a chance for some snow showers
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of significant snow
accumulations.

KYZ044-190000-
Fleming-
Including the city of Flemingsburg
349 PM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 PM EST THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow will develop this evening and continue through tonight.
Light snow accumulations are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some light snow, possibly mixed with freezing drizzle, will
linger from Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of significant snow
accumulations.

KAS/AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 heavy snow, 32 winter weather, 2 winter storm. Local standard time, as filed.

Heavy Snow, Rockcastle

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Rockcastle forecast zone
Reported by
Trained Spotter
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

A trained spotter measured 3.5 inches of snow in Mount Vernon.

Heavy Snow, Rockcastle

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Rockcastle forecast zone
Reported by
Public
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Six inches of snow was measured in Brodhead.

Heavy Snow, Pulaski

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A storm total snowfall of 4.3 inches was measured near Science Hill.

Heavy Snow, Estill

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Estill forecast zone
Reported by
Public
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell in Irvine.

Heavy Snow, Powell

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Powell forecast zone
Reported by
Public
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell in Stanton.

Heavy Snow, Pulaski

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A little over 4 inches of snow was reported near Somerset.

Winter Weather, Estill

When
February 17, 7:00 PM EST to February 18, 8:00 AM EST
Where
Estill forecast zone
Reported by
COOP Observer
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

A little over 3 inches of snow was measured in Cressy.

Winter Weather, Knox

When
February 17, 7:00 PM EST to February 18, 8:00 AM EST
Where
Knox forecast zone
Reported by
Utility Company
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Almost 2 inches of snow was measured in Gray.

Winter Weather, Powell

When
February 17, 7:00 PM EST to February 18, 8:00 AM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Three inches of snow was measured in Waltersville.

Heavy Snow, Powell

When
February 17, 7:00 PM EST to February 18, 8:00 AM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

A storm total snowfall of 3.6 inches was reported near Clay City.

Heavy Snow, Montgomery

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Four inches of snow was measured near Oggs Station.

Heavy Snow, Pulaski

When
February 17, 7:00 PM EST to February 18, 10:00 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Four and a half inches of snow was measured near Bee Lick.

Winter Weather, Rowan

When
February 17, 7:15 PM EST to 10:45 PM EST
Where
Rowan forecast zone
Reported by
Public
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

An estimated 1.5 inches of snow accumulated in Morehead.

Heavy Snow, Jackson

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Three and a half inches of snow was observed near Kerby Knob.

Heavy Snow, Jackson

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Jackson forecast zone
Reported by
911 Call Center
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

An estimated 3.5 inches of snow fell in McKee.

Heavy Snow, Wolfe

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell at the Koomer Ridge Campground.

Heavy Snow, Laurel

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Laurel forecast zone
Reported by
Public
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

An estimated 3.5 inches of snow fell in East Bernstadt.

Heavy Snow, Menifee

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Menifee forecast zone
Reported by
911 Call Center
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

A little over 4 inches of snow was estimated to have fallen in Frenchburg.

Heavy Snow, Rowan

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Rowan forecast zone
Reported by
911 Call Center
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Four to five inches of snow was estimated to have fallen near Morehead.

Heavy Snow, Laurel

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Laurel forecast zone
Reported by
Public
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Four inches of snowfall was measured near Wood Creek Lake.

Heavy Snow, Wayne

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Three and a half inches of snowfall was measured near Monticello.

Heavy Snow, Laurel

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Laurel forecast zone
Reported by
Public
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

An estimated snowfall amount of 3.5 inches was reported in London.

Winter Weather, Leslie

When
February 17, 8:00 PM EST to February 18, 3:22 AM EST
Where
Leslie forecast zone
Reported by
911 Call Center
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Three inches of snow was reported in Hyden.

Heavy Snow, Elliott

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Elliott forecast zone
Reported by
Public
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Four to five inches of snow was reported in Sandy Hook.

Winter Weather, Rowan

When
February 17, 8:00 PM EST to February 18, 8:00 AM EST
Where
Rowan forecast zone
Reported by
COOP Observer
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Three inches of snow was measured near Farmers.

Heavy Snow, Bath

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Bath forecast zone
Reported by
Department of Highways
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

A storm total snowfall of 3.5 to 4 inches was reported in and around Owingsville.

Heavy Snow, Breathitt

When
February 17, 8:00 PM EST to February 18, 10:00 AM EST
Where
Breathitt forecast zone
Reported by
Department of Highways
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Five inches of snow was reported in Canoe.

Winter Weather, Wolfe

When
February 17, 8:00 PM EST to February 18, 11:30 AM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

A little over 3 inches of snow was reported in Jackson.

Winter Weather, Bell

When
February 17, 9:00 PM EST to 11:48 PM EST
Where
Bell forecast zone
Reported by
Public
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

An inch of snow was measured in Beverly.

Heavy Snow, Lee

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A storm total snowfall of 4.8 inches was measured near Pinnacle.

Winter Weather, Knox

When
February 17, 9:00 PM EST to February 18, 1:30 AM EST
Where
Knox forecast zone
Reported by
Public
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

An estimated snowfall amount of 2.5 inches was reported in Hinkle.

Winter Weather, Whitley

When
February 17, 9:00 PM EST to February 18, 1:57 AM EST
Where
Whitley forecast zone
Reported by
911 Call Center
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

An estimated 1.8 inches of snow fell near Williamsburg.

Winter Weather, Bell

When
February 17, 9:00 PM EST to February 18, 2:00 AM EST
Where
Bell forecast zone
Reported by
911 Call Center
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

An estimated 3 inches of snow fell near Pineville.

Heavy Snow, Whitley

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Whitley forecast zone
Reported by
Public
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

An estimated 3.5 inches of snow fell in Corbin.

Heavy Snow, Powell

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An estimated 5 inches of snow fell near the Koomer Ridge Campground.

Winter Weather, Bell

When
February 17, 9:00 PM EST to February 18, 2:39 AM EST
Where
Bell forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

An estimated 3 inches of snow fell in Middlesboro.

Heavy Snow, Clay

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Clay forecast zone
Reported by
911 Call Center
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

A little over 4 inches of snow was reported near Manchester.

Heavy Snow, Morgan

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Morgan forecast zone
Reported by
911 Call Center
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Three and a half inches of snow was estimated to have fallen near West Liberty.

Winter Weather, Bell

When
February 17, 9:00 PM EST to February 18, 7:00 AM EST
Where
Bell forecast zone
Reported by
911 Call Center
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Three inches of snow was reported just south of Pineville.

Heavy Snow, Bell

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Bell forecast zone
Reported by
Department of Highways
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Five inches of snow was reported in Fonde.

Heavy Snow, Knox

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Four inches of snow was reported in Barbourville.

Heavy Snow, Owsley

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Owsley forecast zone
Reported by
Department of Highways
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Four inches of snow was measured near Booneville.

Heavy Snow, McCreary

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
McCreary forecast zone
Reported by
Public
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Three to four inches of snow was reported in Whitley City.

Winter Weather, Clay

When
February 17, 9:00 PM EST to February 18, 9:40 AM EST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

A storm total snowfall amount of 2.3 inches was reported in Oneida.

Winter Weather, Breathitt

When
February 17, 10:00 PM EST to February 18, 1:00 AM EST
Where
Breathitt forecast zone
Reported by
Trained Spotter
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A little over 2 inches of snow was measured in Inverness.

Winter Weather, Letcher

When
February 17, 10:00 PM EST to February 18, 1:40 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An estimated 2.5 inches of snow fell near Farraday.

Winter Weather, Floyd

When
February 17, 10:00 PM EST to February 18, 1:53 AM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

An estimated 2.8 inches of snow fell near Wheelwright.

Heavy Snow, Harlan

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Harlan forecast zone
Reported by
Law Enforcement
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Three to four inches of snow was estimated to have fallen in Coburn.

Heavy Snow, Floyd

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Three and a half inches of snow was estimated to have fallen in Prestonsburg.

Winter Weather, Letcher

When
February 17, 10:00 PM EST to February 18, 2:53 AM EST
Where
Letcher forecast zone
Reported by
911 Call Center
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two to three inches of snow was estimated to have fallen in Whitesburg.

Winter Weather, Breathitt

When
February 17, 10:00 PM EST to February 18, 3:12 AM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A snowfall measurement of 2.9 inches was made at the Jackson Weather Office.

Winter Weather, Johnson

When
February 17, 10:00 PM EST to February 18, 6:50 AM EST
Where
Johnson forecast zone
Reported by
911 Call Center
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Two inches of snow was estimated to have fallen in Paintsville.

Winter Weather, Perry

When
February 17, 10:00 PM EST to February 18, 3:23 AM EST
Where
Perry forecast zone
Reported by
911 Call Center
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two inches of snow was reported near Bulan.

Heavy Snow, Harlan

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Harlan forecast zone
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Four inches of snow was estimated to have fallen in Smith.

Winter Weather, Breathitt

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two inches of snow was measured in Lawson.

Heavy Snow, Letcher

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three to four inches of snow was estimated to have fallen along US 119 at the top of Pine Mountain near Oven Fork.

Heavy Snow, Letcher

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three to four inches of snow was estimated to have fallen along US 23 near the Virginia border near Payne Gap.

Winter Storm, Harlan

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Harlan forecast zone
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Around 4 inches of snow and some sleet was reported at Fresh Meadows near Dayhoit.

Heavy Snow, Johnson

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Four inches of snow was reported in Thealka.

Heavy Snow, Leslie

When
February 17, 10:00 PM EST to February 18, 10:00 AM EST
Where
Leslie forecast zone
Reported by
911 Call Center
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Four inches of snow was reported in Yeaddiss.

Winter Weather, Letcher

When
February 17, 10:00 PM EST to February 18, 7:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three inches of snow was reported near Ermine.

Winter Weather, Perry

When
February 17, 10:00 PM EST to February 18, 7:00 AM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Three inches of snow was reported in Hazard.

Winter Weather, Perry

When
February 17, 10:00 PM EST to February 18, 7:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Three inches of snow was reported just east of Hazard.

Winter Weather, Floyd

When
February 17, 10:00 PM EST to February 18, 7:25 AM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Three inches of snow was measured in Dotson.

Winter Weather, Letcher

When
February 17, 10:00 PM EST to February 18, 8:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A little over 2 inches of snow was measured in Lilley Cornett Woods.

Winter Weather, Breathitt

When
February 17, 10:00 PM EST to February 18, 11:15 AM EST
Where
Breathitt forecast zone
Reported by
Public
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A little over 3 inches of snow was reported in Jackson.

Winter Weather, Magoffin

When
February 17, 11:00 PM EST to February 18, 7:00 AM EST
Where
Magoffin forecast zone
Reported by
COOP Observer
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Two and a half inches of snow was measured near Salyersville.

Heavy Snow, Martin

When
February 17, 11:00 PM EST to February 18, 10:00 AM EST
Where
Martin forecast zone
Reported by
Public
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

A storm total snowfall of 3.5 to 4 inches was reported near Inez.

Winter Weather, Pike

When
February 18, 12:00 AM EST to 1:30 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An estimated snowfall amount of 1 inch was reported in Pikeville.

Heavy Snow, Pike

When
February 18, 12:00 AM EST to 10:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An estimated 4 inches of snow fell near Mouthcard.

Winter Storm, Pike

When
February 18, 12:00 AM EST to 10:00 AM EST
Where
Pike forecast zone
Reported by
911 Call Center
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

At least 3 to 4 inches of snow was reported at Coal Run before the precipitation changed over to sleet and freezing rain.

Winter Weather, Pike

When
February 18, 12:00 AM EST to 3:15 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow was reported near Board Tree.

Winter Weather, Knott

When
February 18, 1:20 AM EST
Where
Knott forecast zone
Reported by
Department of Highways
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

An estimated snowfall amount of 2 inches was reported near Hindman.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938698, 938705, 938708, 938722, 938725, 938777, 939071, 939073, 939075, 939076, 939081, 939087, 938700, 938701, 938714, 938724, 938727, 938760, 938761, 938763, 938764, 938765, 938773, 939070, 939077, 939080, 939085, 939089, 938702, 938706, 938710, 938717, 938719, 938723, 938726, 938757, 938772, 938781, 939032, 939034, and more.